Entity

Time filter

Source Type


Chan C.,Hong Kong Poison Information Center | Ching C.,Hospital Authority Toxicology Reference Laboratory | Lau F.,Hong Kong Poison Information Center | Lee H.,Tuen Mun Hospital
Hong Kong Medical Journal | Year: 2014

We describe a case of lead exposure after prolonged intake of ashes from burnt Chinese talismans. A 41-year-old woman presented with elevated blood lead level during screening for treatable causes of progressive weakness in her four limbs, clinically compatible with motor neuron disease. The source of lead exposure was confirmed to be Chinese talismans obtained from a religious practitioner in China. The patient was instructed to burn the Chinese talismans to ashes, and ingest the ashes dissolved in water, daily for about 1 month. Analysis of the Chinese talismans revealed a lead concentration of 17 342 μg/g (ppm). Source


Lam P.K.,Pamela Youde Nethersole Eastern Hospital | Wong T.W.,Pamela Youde Nethersole Eastern Hospital | Chan Y.C.,Hong Kong Poison Information Center | Mak T.W.L.,Hospital Authority Toxicology Reference Laboratory
Hong Kong Medical Journal | Year: 2014

Mesobuthus martensii Karsch, commonly known as the Chinese scorpion or Manchurian scorpion, has been used in traditional Chinese medicine as Quanxie to treat chronic pain, tetanus, tremors, convulsion, and paralysis for more than a thousand years. We report a case of poisoning after ingestion of a teaspoon of Quanxie powder. The patient presented with chest pain, dizziness, diaphoresis, generalised involuntary limb twitching, and hypertonia around 15 minutes post-ingestion. The patient recovered uneventfully after supportive management. Intravenous diazepam appeared to be effective in alleviating limb twitching. Failure to accurately measure the dose and to boil before consumption may have contributed to his clinical toxicities. © 2014, Hong Kong Academy of Medicine Press. All rights reserved. Source


Chong Y.K.,Hospital Authority Toxicology Reference Laboratory | Ching C.K.,Hospital Authority Toxicology Reference Laboratory | Ng S.W.,Hospital Authority Toxicology Reference Laboratory | Tse M.L.,Hong Kong Poison Information Center | Mak T.W.L.,Hospital Authority Toxicology Reference Laboratory
Hong Kong Medical Journal | Year: 2014

Traditional Chinese medicine is commonly used locally, not only for disease treatment but also for improving health. Many people prepare soups containing herbs or herbal decoctions according to recipes and general herbal formulae commonly available in books, magazines, and newspapers without consulting Chinese medicine practitioners. However, such practice can be dangerous. We report five cases of poisoning from 2007 to 2012 occurring as a result of inappropriate use of herbs in recipes or general herbal formulae acquired from books. Aconite poisoning due to overdose or inadequate processing accounted for three cases. The other two cases involved the use of herbs containing Strychnos alkaloids and Sophora alkaloids. These cases demonstrated that inappropriate use of Chinese medicine can result in major morbidity, and herbal formulae and recipes containing herbs available in general publications are not always safe. Source


Chen S.P.,Hospital Authority Toxicology Reference Laboratory
Drug safety : an international journal of medical toxicology and drug experience | Year: 2012

Aconite poisoning is a severe, life-threatening poisoning related to the use of traditional Chinese medicine (TCM). Despite current legislation, repeated poisoning cases are steadily encountered. The aim of the study was to summarize the clinical features and to elucidate the causative and contributory factors leading to aconite poisoning. This study was conducted within the Hospital Authority Toxicology Reference Laboratory, which is the sole tertiary referral clinical toxicology laboratory in Hong Kong. This retrospective study reviewed all confirmed aconite poisoning cases handled by a clinical toxicology laboratory between April 2004 and July 2009. The diagnosis in all cases was confirmed biochemically by detecting aconitum alkaloids in urine specimens. Additionally, herbal specimens were morphologically identified and herbal formulae were studied and transcribed. The cause of poisoning for each case was determined whenever possible. Fifty-two cases were examined in this aconite poisoning case series. Neurological, cardiovascular and gastrointestinal toxicities were encountered in 49 (94.2%), 46 (88.5%) and 31 (59.6%) patients, respectively. The poisoning was severe in 6 (11.5%) patients, moderate in 17 (32.7%) patients and mild in 29 (55.8%) patients. Amongst 44 patients (84.6%) in whom the underlying reasons of poisoning could be determined, four major causes were found. These included overdose - prescription of a higher than recommended dosage of aconite herbs in 17 (32.7%) cases; 'hidden' poisoning (the aconite herb was not prescribed but dispensed inadvertently) in 17 (32.7%) cases; usage of inadequately processed herbs in 7 (13.5%) cases; and dispensary error in 2 (3.9%) cases. No case fatality was recorded. In the majority of cases in this series, the causes of poisoning can be traced to poor-quality herbs, poor quality of prescription practice, or dispensary errors. The quality issues of TCM practice should be critically addressed to minimize this poisoning threat. Source


Chen S.P.L.,Hospital Authority Toxicology Reference Laboratory | Ng S.W.,Hospital Authority Toxicology Reference Laboratory | Poon W.T.,Hospital Authority Toxicology Reference Laboratory | Lai C.K.,Hospital Authority Toxicology Reference Laboratory | And 5 more authors.
Drug Safety | Year: 2012

Background: Aconite poisoning is a severe, life-threatening poisoning related to the use of traditional Chinese medicine (TCM). Despite current legislation, repeated poisoning cases are steadily encountered. Objective: The aim of the study was to summarize the clinical features and to elucidate the causative and contributory factors leading to aconite poisoning. Methods: This study was conducted within the Hospital Authority Toxicology Reference Laboratory, which is the sole tertiary referral clinical toxicology laboratory in Hong Kong. This retrospective study reviewed all confirmed aconite poisoning cases handled by a clinical toxicology laboratory between April 2004 and July 2009. The diagnosis in all cases was confirmed biochemically by detecting aconitum alkaloids in urine specimens. Additionally, herbal specimens were morphologically identified and herbal formulae were studied and transcribed. The cause of poisoning for each case was determined whenever possible. Results: Fifty-two cases were examined in this aconite poisoning case series. Neurological, cardiovascular and gastrointestinal toxicities were encountered in 49 (94.2%), 46 (88.5%) and 31 (59.6%) patients, respectively. The poisoning was severe in 6 (11.5%) patients, moderate in 17 (32.7%) patients and mild in 29 (55.8%) patients. Amongst 44 patients (84.6%) in whom the underlying reasons of poisoning could be determined, four major causes were found. These included overdose-prescription of a higher than recommended dosage of aconite herbs in 17 (32.7%) cases; 'hidden' poisoning (the aconite herb was not prescribed but dispensed inadvertently) in 17 (32.7%) cases; usage of inadequately processed herbs in 7 (13.5%) cases; and dispensary error in 2 (3.9%) cases. No case fatality was recorded. Conclusion: In the majority of cases in this series, the causes of poisoning can be traced to poor-quality herbs, poor quality of prescription practice, or dispensary errors. The quality issues of TCM practice should be critically addressed to minimize this poisoning threat. © 2012 Springer International Publishing AG. All rights reserved. Source

Discover hidden collaborations